It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


Hey all!

I stopped taking Prednisone about two months ago (I took it for a little more than a month. I replaced it with Hydrocortisone which I stopped about two weeks later. Since then, my hair has been falling out and I've been much more fatigued than usual. Could the drugs actually make my Addison's worse??

Thank you
nate

If you have Addisons, you can never stop taking hydrocortisone and/or prednisone or you will die. So yeah, stopping will make you feel worse til you drop dead in a pretty short time. Since you are still alive, two weeks later, I wonder what kind of Addisons you have?


I had no idea that you would drop dead if you weren't taking some sort of cortisone. I've been mysteriously ill for 10 years and just recently found out my adrenals don't work so well. They don't produce enough cortisol and I just found out today that I barely make DHEA (a hormone that your adrenals produce). We're still waiting for the Pregnelone results. My doctor doesn't want me taking Prednisone, personally, I don't want to either. It didn't help me at all, I felt my body responding negatively to the Pred and hydrocortisone. So she has me on adrenal glandulars, siberian ginseng, and now I'll be taking DHEA.

Could I possibly not have Addison's disease and still have adrenal insufficiency. I have so many symptoms related to the problem.

Thank you,
nate

[This message has been edited by nate930 (edited 08-26-2003).]
PVC,

My situation is very similiar to yours. I felt "crummy" for years, but it wasn't until I had my son 3 years ago that I really started to feel bad. I guess pregnancies can be hard on the adrenals.

I'm going to talk with my endo Tuesday. Hopefully, she can help me with the cortisone issue. I had a really hard time taking Prednisone and hydrocortisone. Oh well, we'll see!!

Thank you for you help!
nate
[QUOTE=nate930]OK, you guys are scaring the crud out of me!! But explain why I have felt bad for 10 years and never took cortisones and didn't die??

nate[/QUOTE]

Nate,

2 Things here. If your adrenally insufficient you must have cortisone to survive. You can live years without much or any unless you come to a crisis. I am not saying you can live well here as you will hover on the edge. If you go into crisis without sufficient and extra cortisol you can and will die. Cortisol is the stress hormone all bodies (except our) produce.. .. Cortisol brings our boides out of stressful situations and shock. Stressful situations include but are not limited to : illness, phisical injury, and emotional stress. Next anyone taking any type of cortisol simulating medication is also repressing any adrenal function they may have. In effect by taking Prednisone you have shut down any function they did in fact have. You are adrenally insufficeint at this time regardless of what the test results have said in the past even if you were actually in the clear. Pred and other drugs like it (Hydrocortisone, cortef, dexamethesone, medrol, and Pred) must be tapered off of. By slowly tapering yourself off these drugs, if your adrenals were ok to start with, you should be able to restart them. Until such a time you are in danger of a crisis. You may in fact cause a crisis by quitting cold turkey.

Now I have not told you this to scare the crap out of you. But it is imparative to speak to a doctor about this. Preferrably not the one who told you to quit like that. Please educate yourself about all of this. Learn as much as you can. If you do have Adrenal Insufficiency this means your life is on the line for someone to make a mistake like that. PS it is managable as I have had it for 28 years now. Also if the pred and HC did not work for you then you can still try one of the other meds there is one that should be suitable to you. Take care HeatherW..
What should a patient and/or their family do, ask for another doctor, if in a hospital in serious condition when a doctor wants to take them off prednisone suddenly? Happened to my father and he died. Almost immediately. Our fam didn't know what to do. I wasn't even there, since my mother tried to be optimistic and thought he'd be okay and I had small children, in another state.
Anyway, I wouldn't have known most patients are told when they start prednizone that you don't stop it suddenly.

Maybe that's true of a lot of medicines? Be careful, suspicious, and Good luck.
I agree, don't ask the one who wanted you to do that. Paranoia keeps us alive sometimes. I'd change doctors for sure and say nothing.
Hi Eagle-

Yes- That is what I meant. If you start taking cortisone artificially (ie- tablets, injections) then your body can interpret that it doesn't need to produce any on its own. THEN- if you suddenly stop taking the meds, your body can't recover fast enough. Since you need cortisol to survive- it can be a quick descent. I don't believe it would happen after just a couple of missed doses- I have missed a couple of days before and what I usually feel most is fatigue. In someone that is very sick I'm not sure how quickly it could affect them.

I have been told whenever I am in the hospital the Dr. to speak with is an Endocrinologist as many of the others don't fully understand the effects of being cortisone dependent. If you are unsure of what a Dr. tells you- there should be no harm in asking for another opinion.

I'm so sorry to hear about what happened to your father.

PVS



[QUOTE=Eagle]What should a patient and/or their family do, ask for another doctor, if in a hospital in serious condition when a doctor wants to take them off prednisone suddenly? Happened to my father and he died. Almost immediately. Our fam didn't know what to do. I wasn't even there, since my mother tried to be optimistic and thought he'd be okay and I had small children, in another state.
Anyway, I wouldn't have known most patients are told when they start prednizone that you don't stop it suddenly.

Maybe that's true of a lot of medicines? Be careful, suspicious, and Good luck.
I agree, don't ask the one who wanted you to do that. Paranoia keeps us alive sometimes. I'd change doctors for sure and say nothing.[/QUOTE]
There is a great book out there called "The Safe Uses of Cortisol" written by William Jefferies, a noted, now retired, endocrinologist from the University of Virginia. This particular doctor wrote about his successful use of "NATURAL" cortisol compounds as opposed to the artificially manufactured derivatives such as prednisone. If you are cortisol deficient, then you'll need cortisol to survive, but why destroy your body with all of the long term side effects of a drug like prednisone when there are better less harmful substances available? Yes, with a natural cortisol drug you would need to take it in smaller doses, and more often during the day . . . a small price to pay with the horrific side effects of prednisone as an alternative. If you are on long term drugs like prednisone, then perhaps you should be asking "WHY"





All times are GMT -7. The time now is 09:34 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!